Three patients, aged 10, 17, and 36 years, who developed chorea during long-term treatment with valproic acid are reported from the Comprehensive Epilepsy Program, Bowman Gray School of Medicine, Winston-Salem, NC. All patients had severe brain damage, one had a vascular lesion in the caudate nucleus, and two were also receiving phenytoin. Chorea developed within 1/2 to 3 hours of valproic acid ingestion and lasted 1/2 to 8 hours. Movements were not relieved by phenytoin withdrawal. Chorea resolved when valproic acid was withdrawn in one patient and replaced by divalproex sodium sprinkles in the other two. [1]

COMMENT. Valproate-induced chorea in these patients appeared to be dose related, occurring at peak serum concentrations. The use of divalproex sodium sprinkles avoided the excessive fluctuations of serum levels seen with valproic acid and movements were controlled. Choreoathetosis is a known side effect of the majority of antiepileptic drugs. This may be the first recorded case of valproate-induced chorea.